Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Elko, NV

August 7, 2017Humboldt County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 7, 2017, 2:26 PM PDT for Humboldt County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 2:26 PM PDT (21:26 UTC)
Expired
Aug 7, 2017, 5:30 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Humboldt County, NV

The radar

The Elko radar (KLRX), 215 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WGUS55 KLKN 072126
FFWLKN
NVC013-080030-
/O.NEW.KLKN.FF.W.0016.170807T2126Z-170808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
226 PM PDT MON AUG 7 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northern Humboldt County in northwestern Nevada...

* Until 530 PM PDT

* At 226 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of northern
  Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4195 11881 4180 11878 4178 11897 4193 11900

$$

99
1 follow-up statement
451 
WGUS75 KLKN 080022
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
522 PM PDT MON AUG 7 2017

NVC013-080032-
/O.EXP.KLKN.FF.W.0016.000000T0000Z-170808T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt NV-
522 PM PDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR NORTHERN HUMBOLDT COUNTY WILL EXPIRE
AT 530 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4195 11881 4180 11878 4178 11897 4193 11900

$$

99

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:04 PM PDT, 22 minutes earlier.

Area forecast discussion, Aug 7, 2:04 PM PDT, 22 minutes before
Area Forecast Discussion
National Weather Service Elko NV
204 PM PDT Mon Aug 7 2017

.SYNOPSIS...Showers and thunderstorms expected over the coming
days. Heavy rain and flash flooding possible across eastern and
central Nevada through this evening. Warming and drying pattern
returns late work week, but thunderstorm chances will remain
across the north.

&&

.SHORT TERM...Today through Wednesday.

Sunny skies earlier today coupled with monsoonal moisture across
nevada and a more northward jet is leading to a more wide spread
area of convection. That is currently leading to a more uniform
coverage of thunderstorms that are currently impacting the CWA.
PWAT values 0.80 to 1.00 and continued slow storm motion will
again lead to potential heavy downpours and an elevated risk of
flash flooding over central/eastern NV, with the best potential
over White Pine county. Tomorrow, drier air begins to infiltrate
central NV, but with moisture and upper-level dynamics in place,
still expect scattered thunderstorms across northern NV with more
isolated coverage across the central. Cooler temperatures still
remain but a warming trend is starting expect highs in the 80s and
lows in the 50s.

.LONG TERM...Wednesday night through next Monday. Models are
generally in good agreement through the long term period with
lingering moisture trapped under a weakening ridge, gradually
being replaced by drier air that will push in from the southwest.
Some isolated to scattered showers and thunderstorms will linger
across northern portions of the CWA Thursday and Friday. There
will also be some warming high temperatures later in the work week
with highs generally in the mid 90s. Drier air takes over most of
western and central portions of the CWA on Saturday, however
there will also be another push of moist air pushing up into far
east- central NV. Continued the trend of increasing pops and TS
coverage Saturday and Sunday afternoons, with a slight chance of
lingering TS over far eastern NV into Monday.

&&

.AVIATION...Showers and thunderstorms have developed across much
of central and portions of northern NV this afternoon. Best
chances for impacts at or near terminals still looks like KELY and
possibly KEKO through this evening, due to moderate to locally
heavy rains in TS. Storms die out later this evening. Air mass
should be more stable on Tuesday, with much less of a threat of
TS.

&&

.FIRE WEATHER...Today, moisture and instability overruns all of the
zones and expecting scattered wet thunderstorms. Drier air will
begin to push into central NV zones on Tuesday, but still
expecting scattered wet storms across northern zones with an
isolated mix of wet/dry storms across the central. Gusty erratic
outflow winds will be possible both today and tomorrow. Nighttime RH
recoveries remain very high with a lot of areas being over 60% to
some areas being over 80%

&&

.HYDROLOGY...Monsoonal moisture continues to be drawn north
across NV today, resulting in scattered showers and thunderstorms
across all northern/central NV. PWAT values nearing an inch at
times and slow storm motion could likely lead to prolonged heavy
downpours and could create areas of flash flooding. Flash flood
watch remains in effect for central and parts of northeast NV
through tonight. Greatest potential for flooding remains over
east-central NV, but further north, the flash flooding threat will
still exist, but on a lesser scale, due numerous recent large
burn scars that will be susceptible to heavy rainfall.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Northeastern Nye
County-Northwestern Nye County-Ruby Mountains/East Humboldt
Range-South Central Elko County-Southeastern Elko County-
Southern Lander County and Southern Eureka County-Southwestern
Elko County-White Pine County.

&&

99/96/96/99

In the hours before

Special weather statement, Aug 7, 1:01 PM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Elko NV
101 PM PDT MON AUG 7 2017

NVZ037-072030-
Southern Lander County and Southern Eureka County NV-
101 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EUREKA COUNTY UNTIL
130 PM PDT...

At 101 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Pinto Summit, moving northeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Eureka County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3920 11618 3926 11624 3940 11609 3927 11597
TIME...MOT...LOC 2001Z 234DEG 11KT 3926 11614

99
Special weather statement, Aug 7, 1:23 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Elko NV
123 PM PDT MON AUG 7 2017

NVZ037-072100-
Southern Lander County and Southern Eureka County NV-
123 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA COUNTY UNTIL
200 PM PDT...

At 123 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Eureka, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3943 11617 3948 11622 3963 11610 3950 11594
TIME...MOT...LOC 2023Z 232DEG 15KT 3949 11614

99
Special weather statement, Aug 7, 1:32 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Elko NV
132 PM PDT MON AUG 7 2017

NVZ031-072115-
Northern Elko County NV-
132 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 215 PM
PDT...

At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Ryndon. this storm was nearly stationary.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 11570 4130 11579 4152 11561 4124 11536
TIME...MOT...LOC 2032Z 266DEG 1KT 4128 11568

JR
Special weather statement, Aug 7, 1:39 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Elko NV
139 PM PDT MON AUG 7 2017

NVZ036-037-072115-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
139 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 215 PM PDT...

At 139 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Grass Valley, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3998 11668 4005 11677 4024 11665 4005 11642
TIME...MOT...LOC 2039Z 226DEG 12KT 4006 11665

JR
Special weather statement, Aug 7, 1:42 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service Elko NV
142 PM PDT MON AUG 7 2017

NVZ031-072115-
Northern Elko County NV-
142 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
215 PM PDT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Tuscarora, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4121 11592 4128 11598 4146 11582 4122 11565
TIME...MOT...LOC 2042Z 243DEG 11KT 4128 11587

JR
Special weather statement, Aug 7, 2:25 PM PDT, 1 minute before
Special Weather Statement
National Weather Service Elko NV
225 PM PDT MON AUG 7 2017

NVZ030-072215-
Humboldt County NV-
225 PM PDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUMBOLDT COUNTY UNTIL
315 PM PDT...

At 224 PM PDT, Doppler radar was tracking a strong thunderstorm near
Dufferena. this storm was nearly stationary.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northern Humboldt
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4184 11898 4194 11893 4190 11880 4180 11886
TIME...MOT...LOC 2124Z 288DEG 1KT 4187 11891

99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:44 PM PDTFlash Flood WarningLKNLander, Nye3 hr
Aug 6, 5:48 PM PDTSpecial Weather StatementLKN27 min
Aug 6, 6:16 PM PDTSpecial Weather StatementLKN44 min
Aug 6, 7:34 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 7, 12:37 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 7, 12:41 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye3 hr
Aug 7, 12:58 PM PDTFlash Flood WarningLKNElko3 hr
Aug 7, 1:01 PM PDTSpecial Weather StatementLKN29 min
Aug 7, 1:17 PM PDTFlash Flood WarningLKNElko3 hr
Aug 7, 1:23 PM PDTSpecial Weather StatementLKNEureka37 min
Aug 7, 1:32 PM PDTSpecial Weather StatementLKNElko43 min
Aug 7, 1:37 PM PDTFlash Flood WarningLKNNye3 hr
Aug 7, 1:39 PM PDTSpecial Weather StatementLKNEureka36 min
Aug 7, 1:42 PM PDTSpecial Weather StatementLKNElko33 min
Aug 7, 2:25 PM PDTSpecial Weather StatementLKN50 min
Aug 7, 2:45 PM PDTSpecial Weather StatementLKN45 min
Aug 7, 3:04 PM PDTFlash Flood WarningLKNEureka, Nye, White Pine3 hr
Aug 7, 3:05 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 7, 3:07 PM PDTSpecial Weather StatementLKNEureka38 min
Aug 7, 3:14 PM PDTSpecial Weather StatementLKN31 min
Aug 7, 3:24 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 3:25 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 3:34 PM PDTFlash Flood WarningLKNElko3 hr
Aug 7, 3:59 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 7, 4:06 PM PDTSpecial Weather StatementLKN24 min
Aug 7, 4:16 PM PDTFlash Flood WarningLKNNye3 hr
Aug 7, 4:28 PM PDTFlash Flood WarningLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.